Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Northern Indiana

February 24, 2017Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Feb 24, 2017, 4:26 PM EST for Cass County, Saint Joseph County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 4:26 PM EST (21:26 UTC)
Expired
Feb 24, 2017, 5:00 PM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:44 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 761 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
400 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
761 m²/s²
0-3 km storm-relative helicity
846 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS53 KIWX 242126
SVRIWX
MIC027-149-242200-
/O.NEW.KIWX.SV.W.0003.170224T2126Z-170224T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
426 PM EST FRI FEB 24 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  East central Cass County in southwestern Michigan...
  Northwestern St. Joseph County in southwestern Michigan...

* Until 500 PM EST

* At 424 PM EST, a severe thunderstorm was located 8 miles east of
  Cassopolis, or 11 miles northeast of Simonton Lake, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Three Rivers, Flowerfield, Mendon, Jones, Moore Park, Corey Lake,
  Howardsville, Clear Lake and Fishers Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 8580 4188 8590 4207 8572 4207 8536
TIME...MOT...LOC 2124Z 224DEG 51KT 4188 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
589 
WWUS53 KIWX 242152
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
452 PM EST FRI FEB 24 2017

MIC027-149-242201-
/O.EXP.KIWX.SV.W.0003.000000T0000Z-170224T2200Z/
Cass MI-St. Joseph MI-
452 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES WILL EXPIRE AT 500 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However an 
additional severe thunderstorm will likely move into ports of 
eastern Cass and western St Joseph counties over the next 15 
minutes. 

A severe thunderstorm watch remains in effect until 1000 PM EST for
southwestern Michigan.

LAT...LON 4180 8580 4188 8590 4207 8572 4207 8536
TIME...MOT...LOC 2151Z 224DEG 51KT 4215 8549 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:24 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 24, 3:24 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EST Fri Feb 24 2017

.SYNOPSIS...
Issued at 318 PM EST Fri Feb 24 2017

Low pressure will track rapidly into Michigan by this evening with
a strong cold front sweeping across the area. Showers and
thunderstorms, some possibly severe, will move through by mid
evening with much colder arriving in its wake for the weekend.
Snow showers will be possible mainly Saturday as strong northwest
flow and weak disturbance impact the lakes area. Temperatures will
trend back to near or above normal levels into next week.

&&

.SHORT TERM...(Through Tonight)
Issued at 318 PM EST Fri Feb 24 2017

Convective event slowly unfolding in what is more of a typical
March/April airmass with much of the area well rooted in the warm
sector as low pressure tracks across far NW parts of the area this
afternoon. Record already broke at Ft Wayne with a high of 69. Most
areas seeing temps in the 60s with dewpoints in the mid 50s.
Lakeshore areas have not gotten to enjoy the warm air thus far. Pre
frontal trough has been attempting to light up and initially
struggled as strong EML kept things capped and updraft strength
limited. Shortwave trough now approaching and allowing for uptick in
convective initiation and subsequent severe threat, especially
into SE Michigan as well as portions of NW Ohio. Will need to
watch these areas but main area of concern now highlighted by
recent SWOMCD issued for convective threat along the cold front
with radar showing very disorganized development from NW Indiana
into portions of Illinois. To summarize, strong to severe storms
still possible into the evening hours with high res models
suggesting potential at least scattered reports of wind damage in
any LEWP/QLSC signatures and a risk for large hail/isolated
tornadoes in discrete cells or in notches on above mentioned
convective lines. Severe threat should end rapidly by 3Z with
colder air rapidly falling in behind the front.

&&

.LONG TERM...(Saturday through Friday)
Issued at 318 PM EST Fri Feb 24 2017

Few changes to long term with focus on severe weather threat in near
term.

Cold air will be firmly entrenched at the start of the period with
lake enhanced snow showers across at least the northwestern quarter
to third of the area. Local accumulations of around an inch will be
possible with some slick spots not out of the realm of possibility.
It will be blustery and cold with highs only in the lower to middle
30s and a stiff nw wind of 10 to 20 mph with higher gusts. Both the
winds and snow showers will rapidly diminish Sat night as the
trough pulls away and start of at least limited ridging commences.
Highs Sunday will head back to normal levels in the low to mid
40s.

Longwave trough will dig once again to the west and allow for
increasing heights and a series of systems to bring increased rain
chances, especially by mid week as the main trough ejects and heads
for the Great Lakes. Warmer temperatures will occur ahead of it with
highs in the 40s and 50s falling back to below normal levels in its
wake with highs in the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM EST Thu Feb 23 2017

Low pres over ne IL will shift into sw MI by late aftn as trailing
cold front surges east this evening. Grungy warm sector wwd of
prefrontal trough bisecting cwa sw-ne slowing sfc based
destabilization underneath as yet formidable mid level capping
inversion. However approach of upper trough out of IA will lead to
erosion of this feature as better height falls spread east and
still expect convection to initiate over nw IN twd 20Z.

Otherwise current prefrontal convection continues to struggle yet
likely to serve as a focus point for sfc based storms as cold front
approaches this evening...east of KSBN terminal but west of KFWA.
Quick upscale growth expected with brief near severe potential twd
00Z at KFWA. Strong low level cold advection follows with widespread
mvfr conditions thereafter tonight along with likely snow showers
invof KSBN late.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 AM Saturday to 5 AM EST Sunday for
     LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 5:37 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EST Fri Feb 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening with damaging
winds the main threat. Hail to one inch in diameter and short-lived
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EST Fri Feb 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Strong to severe storms with gusty winds are expected this
afternoon.

High winds and waves will cause hazardous conditions for small craft
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds and waves will cause hazardous conditions for small craft
Saturday through Sunday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 24, 10:36 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     TSTM WND DMG     2 SSE HARBERT           41.85N 86.61W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            8" DIAMETER TREE DOWN INTO PHONE LINES.

&&

BML
Local storm report, Feb 24, 10:48 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     TSTM WND DMG     STEVENSVILLE            42.01N 86.53W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            LARGE TREE LIMBS ~2" IN DIAMETER ACROSS
            ROADWAY.

0744 AM     TSTM WND DMG     SAINT JOSEPH            42.10N 86.49W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            LARGE TREE ~1' IN DIAMETER FELL ACROSS THE
            ROAD.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Feb 24, 3:56 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
356 PM EST FRI FEB 24 2017

INZ034-242130-
Jay-
356 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JAY COUNTY...

At 356 PM EST, a strong thunderstorm was located over Portland,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Portland around 405 PM EST.

Other locations impacted by this storm include Bryant, College
Corner, Westchester, Liber, Trinity, Collett, New Corydon, Brice,
Bellfountain and Salamonia.

LAT...LON 4050 8509 4057 8492 4057 8480 4040 8480
      4034 8503
TIME...MOT...LOC 2056Z 236DEG 31KT 4040 8501

JBALL
Local storm report, Feb 24, 4:09 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 ESE SOUTH BEND        41.67N 86.22W
02/24/2017  M0.75 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            DIME SIZED HAIL REPORTED AT IUSB (SOUTH
            BEND).

&&

CR
Special weather statement, Feb 24, 4:12 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
412 PM EST FRI FEB 24 2017

INZ004-005-MIZ078-079-242145-
St. Joseph-Elkhart-St. Joseph-Cass-
412 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH...SOUTHEASTERN CASS AND NORTHWESTERN ST.
JOSEPH COUNTIES...

At 412 PM EST, a strong thunderstorm was located near Simonton Lake,
moving northeast at 60 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Elkhart, Mishawaka, Three Rivers, Simonton Lake, Granger, Osceola,
Cassopolis, Edwardsburg, Marcellus, Union, Penn, Flowerfield,
Vandalia, Adamsville, Juno Lake, Donnell Lake, Fishers Lake, Jones,
Diamond Lake and Corey Lake.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 80 and
94.

LAT...LON 4207 8542 4164 8604 4167 8615 4170 8620
      4181 8615 4207 8585
TIME...MOT...LOC 2112Z 223DEG 55KT 4182 8598

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:26 AM ESTSevere Thunderstorm WarningIWXBerrien34 min
Feb 24, 7:51 AM ESTSpecial Weather StatementIWXCass24 min
Feb 24, 4:12 PM ESTSpecial Weather StatementIWXCass33 min
Feb 24, 4:41 PM ESTSevere Thunderstorm WarningIWXCass24 min
Feb 24, 4:59 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.